EconPapers    
Economics at your fingertips  
 

A Model for the Optimal Management of Inflation

Salvatore Federico, Giorgio Ferrari and Patrick Schuhmann
Additional contact information
Salvatore Federico: Center for Mathematical Economics, Bielefeld University
Giorgio Ferrari: Center for Mathematical Economics, Bielefeld University
Patrick Schuhmann: Center for Mathematical Economics, Bielefeld University

No 624, Center for Mathematical Economics Working Papers from Center for Mathematical Economics, Bielefeld University

Abstract: Consider a central bank that can adjust the inflation rate by increasing and decreasing the level of the key interest rate. Each intervention gives rise to proportional costs, and the central bank faces also a running penalty, e.g., due to misaligned levels of inflation and interest rate. We model the resulting minimization problem as a Markovian degenerate two-dimensional bounded-variation stochastic control problem. Its characteristic is that the mean-reversion level of the diffusive inflation rate is an affine function of the purely controlled interest rate's current value. By relying on a combination of techniques from viscosity theory and free-boundary analysis, we provide the structure of the value function and we show that it satisfies a second-order smooth-fit principle. Such a regularity is then exploited in order to determine a system of functional equations solved by the two monotone curves that split the control problem's state space in three connected regions.

Keywords: singular stochastic control; Dynkin game; viscosity solution; free boundary; smooth-fit; inflation rate; interest rate (search for similar items in EconPapers)
Date: 2019-09-27
New Economics Papers: this item is included in nep-mac and nep-mon
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2) Track citations by RSS feed

Downloads: (external link)
https://pub.uni-bielefeld.de/download/2937637/2937743 First Version, 2019 (application/pdf)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:bie:wpaper:624

Access Statistics for this paper

More papers in Center for Mathematical Economics Working Papers from Center for Mathematical Economics, Bielefeld University Contact information at EDIRC.
Bibliographic data for series maintained by Bettina Weingarten ().

 
Page updated 2023-01-24
Handle: RePEc:bie:wpaper:624